Electronic Communications in Probability

Reconstruction on Trees: Exponential Moment Bounds for Linear Estimators

Yuval Peres and Sebastien Roch

Full-text: Open access

Abstract

Consider a Markov chain $(\xi_v)_{v \in V} \in [k]^V$ on the infinite $b$-ary tree $T = (V,E)$ with irreducible edge transition matrix $M$, where $b \geq 2$, $k \geq 2$ and $[k] = \{1,\ldots,k\}$. We denote by $L_n$ the level-$n$ vertices of $T$. Assume $M$ has a real second-largest (in absolute value) eigenvalue $\lambda$ with corresponding real eigenvector $\nu \neq 0$. Letting $\sigma_v = \nu_{\xi_v}$, we consider the following root-state estimator, which was introduced by Mossel and Peres (2003) in the context of the ``recontruction problem'' on trees: \begin{equation*} S_n = (b\lambda)^{-n} \sum_{x\in L_n} \sigma_x. \end{equation*} As noted by Mossel and Peres, when $b\lambda^2 > 1$ (the so-called Kesten-Stigum reconstruction phase) the quantity $S_n$ has uniformly bounded variance. Here, we give bounds on the moment-generating functions of $S_n$ and $S_n^2$ when $b\lambda^2 > 1$. Our results have implications for the inference of evolutionary trees.

Article information

Source
Electron. Commun. Probab., Volume 16 (2011), paper no. 24, 251-261.

Dates
Accepted: 19 May 2011
First available in Project Euclid: 7 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ecp/1465261980

Digital Object Identifier
doi:10.1214/ECP.v16-1630

Mathematical Reviews number (MathSciNet)
MR2802041

Zentralblatt MATH identifier
1237.60068

Subjects
Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)
Secondary: 92D15: Problems related to evolution

Keywords
Markov chains on trees reconstruction problem Kesten-Stigum bound phylogenetic reconstruction

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Peres, Yuval; Roch, Sebastien. Reconstruction on Trees: Exponential Moment Bounds for Linear Estimators. Electron. Commun. Probab. 16 (2011), paper no. 24, 251--261. doi:10.1214/ECP.v16-1630. https://projecteuclid.org/euclid.ecp/1465261980


Export citation

References

  • Atteson, K. The performance of neighbor-joining methods of phylogenetic reconstruction. Algorithmica 25 (1999), no. 2-3, 251–278.
  • Athreya, K. B.; Vidyashankar, A. N. Large deviation rates for branching processes. II. The multitype case. Ann. Appl. Probab. 5 (1995), no. 2, 566–576.
  • Chor, Benny; Tuller, Tamir. Finding a maximum likelihood tree is hard. J. ACM 53 (2006), no. 5, 722–744 (electronic).
  • Day, William H. E. Computational complexity of inferring phylogenies from dissimilarity matrices. Bull. Math. Biol. 49 (1987), no. 4, 461–467.
  • Daskalakis, C.; Mossel, E.; Roch, S. Evolutionaty trees and the Ising model on the Bethe lattice: a proof of Steel's conjecture. Prob. Th. Rel. Fields 149 (2011), no. 1-2, 149–189.
  • Day, W.H.E.; Sankoff, D. Computational complexity of inferring phylogenies by compatibility. Syst. Zool. 35 (1986), no. 2, 224–229.
  • Evans, William; Kenyon, Claire; Peres, Yuval; Schulman, Leonard J. Broadcasting on trees and the Ising model. Ann. Appl. Probab. 10 (2000), no. 2, 410–433.
  • ErdÅ's, Péter L.; Steel, Michael A.; Székely, László A.; Warnow, Tandy J. A few logs suffice to build (almost) all trees. I. Random Structures Algorithms 14 (1999), no. 2, 153–184.
  • Felsenstein, J. Inferring Phylogenies. Sinauer, New York, New York, 2004.
  • Graham, R. L.; Foulds, L. R. Unlikelihood that minimal phylogenies for a realistic biological study can be constructed in reasonable computational time. Math. Biosci. 60 (1982), no. 2, 133–142.
  • Horn, Roger A.; Johnson, Charles R. Matrix analysis. Cambridge University Press, Cambridge, 1985. xiii+561 pp. ISBN: 0-521-30586-1
  • Kesten, H.; Stigum, B. P. Additional limit theorems for indecomposable multidimensional Galton-Watson processes. Ann. Math. Statist. 37 1966 1463–1481.
  • Lacey, Michelle R.; Chang, Joseph T. A signal-to-noise analysis of phylogeny estimation by neighbor-joining: insufficiency of polynomial length sequences. Math. Biosci. 199 (2006), no. 2, 188–215.
  • Mossel, Elchanan. Phase transitions in phylogeny. Trans. Amer. Math. Soc. 356 (2004), no. 6, 2379–2404 (electronic).
  • Mossel, Elchanan; Peres, Yuval. Information flow on trees. Ann. Appl. Probab. 13 (2003), no. 3, 817–844.
  • Roch, S. A short proof that phylogenetic tree reconstruction by maximum likelihood is hard. IEEE/ACM Trans. Comput. Biology Bioinform. 3 (2006), no. 1, 92–94.
  • Roch, S. Sequence length requirement of distance-based phylogeny reconstruction: Breaking the polynomial barrier. Proceedings of the 49th Annual IEEE Symposium on Foundations of Computer Science 2008.
  • Roch, Sebastien. Toward extracting all phylogenetic information from matrices of evolutionary distances. Science 327 (2010), no. 5971, 1376–1379.
  • Steel, Michael A.; Székely, László A. Inverting random functions. Combinatorics and biology (Los Alamos, NM, 1998). Ann. Comb. 3 (1999), no. 1, 103–113.
  • Steel, Michael A.; Székely, László A. Inverting random functions. II. Explicit bounds for discrete maximum likelihood estimation, with applications. SIAM J. Discrete Math. 15 (2002), no. 4, 562–575 (electronic).
  • Semple, Charles; Steel, Mike. Phylogenetics. Oxford Lecture Series in Mathematics and its Applications, 24. Oxford University Press, Oxford, 2003. xiv+239 pp. ISBN: 0-19-850942-1